| Model Number |
PED2-400-35 |
| Medical Device Problem Code |
Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/14/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received information regarding a phenom 27 microcatheter that had difficulty navigating to the intended location and a pipeline with shield that failed to open in the middle.The patient was undergoing a procedure for flow diverter implantation to treat an unruptured giant saccular aneurysm of the left internal carotid artery (ica) cavernous sinus segment.The aneurysm max diameter was 20mm and the neck diameter was 7mm.Vessel tortuosity was minimal.It was reported that the devices were prepared as indicated in the instructions for use (ifu).Initial access through the aneurysm with the phenom 27 microcatheter in the distal m1.The physician had to go through the aneurysm and around to get the catheter distal to the aneurysm.The physician was unable to reduce the loop formed in the phenom catheter prior to pipeline preparation and advancement into the phenom microcatheter.Once the pipeline was advanced and partially opened in the m1 segment, the loop of the phenom microcatheter in the aneurysm was able to be reduced.When the catheter no longer looping inside the aneurysm, the phenom microcatheter and phenom were pulled back to the distal landing zone.During deployment, about midway across the aneurysm neck, the middle of the pipeline would not open.Multiple attempts were made including 2 attempts to resheath and redeploy.The pipeline was not positioned in a bend.Less than 50% of the pipeline had been deployed when the failure to open occurred.The stent appeared kinked.The pipeline was resheated and removed with the microcatheter.Another pipeline was then prepped and implanted successfully.There was no harm or injury to the patient.Post-procedure angiography showed great results.The replacement pipeline had good wall apposition with aneurysm stasis.
Additional Manufacturer Narrative
Product analysis: a pipeline flex embolization device and a phenom-27 catheter were returned for analysis within a shipping box and within an opened pipeline flex embolization device inner pouch.The inner diameter (id) of the phenom-21 microcatheter inner diameter was found to be 0.021¿ per ifu (instructions for use).Per pipeline flex device instructions for use (ifu): ¿the pipeline flex embolization device is designed to be delivered through a compatible micro catheter of 0.021¿ inside diameter¿.Therefore, the phenom-21 micro catheter was found to be compatible for use with the pipeline flex embolization device.No bends or kinks were found with the pipeline pushwire.The hypotube was found to be stretched with ptfe pulled back.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves and tip coil were found to be missing.The pipeline flex braid was missing and not returned.No other anomalies were found with the device.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete to open at middle section¿ was unable to be confirmed as the pipeline flex braid was not returned.Possible contributing factors for ¿failure to open at middle section¿ are damaged braid or braid overstretched during delivery.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specification s during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information was received on 2021-jul-23.The doctor re-sheathed the pipeline 2 times and tried manipulating the area that would not open. he did not use any ancillary devices to attempt to open it since it was never deployed (no balloon). it was believed that the pipeline device is still inside the phenom catheter. they could not find the device on the table after the catheter was removed so they believe it is in the phenom.